Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 311, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2004, 5:14 PM CDT for Kearny County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 5:14 PM CDT (22:14 UTC)
- Expired
- Jul 21, 2004, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 212214 SVRDDC KSC093-212300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 514 PM CDT WED JUL 21 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 PM CDT * AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF LAKIN...MOVING SOUTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF KEARNY COUNTY... LAKIN... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3824 10152 3778 10153 3777 10113 3822 10115 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:25 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 21, 1:25 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 125 PM CDT WED JUL 21 2004 .DISCUSSION... SHORT TERM... MAIN FORECAST CHALLENGE IN THE SHORT TERM WILL BE CONVECTIVE LOCATION AND STRENGTH. SOME MID LEVEL ACCUS ACTIVITY IS OCCURRING OVER THE NORTHERN CWA ALONG THE MID LEVEL MOIST AXIS. A FEW LIGHTNING STRIKES HAVE BEEN OBSERVED. A SURFACE TROUGH IS LAID OUT FROM HILL CITY SOUTHWEST TO ELKHART. WINDS SOUTH OF THIS FEATURE ARE SOUTH TO SOUTHWEST AT 15 TO 20 KNOTS WHILE WINDS ARE CALM OR LIGHT NORTHERLY ON THE NORTH SIDE. CONVERGENCE ALONG THIS FEATURE WILL LIKELY GENERATE SURFACE BASED STORMS AS THE CAP WEAKENS THIS AFTERNOON. WITH DEEP LAYER SHEAR AT 15KTS OR LESS, AM NOT EXPECTING WIDESPREAD SEVERE. HOWEVER, LIKE WE SAW LAST NIGHT WITH 1000-1500 J/KG OF CAPE TO WORK WITH PULSE SEVERE STORMS CANT BE RULED OUT. COULD SEE LOCALLY HEAVY RAINFALL WITH THE SLOW MOVEMENT AND PW VALUES IN THE 1 TO 1.5 IN RANGE. FOR TONIGHT, MID LEVEL MOIST AXIS SHIFTS SOUTHEAST OVER OUR AREA SO WE COULD SEE MORE HIGH BASED ACCUS SHOWERS AND THUNDERSHOWERS OVERNIGHT AND EARLY TOMORROW MORNING LIKE WHAT WAS OBSERVED THIS MORNING TO OUR NORTH. AVIATION...MAIN CONCERNS IN THE TAFS AND TWEBS WILL BE CONVECTION AS IFR CONDITIONS ARE NOT EXPECTED AT THE TERMINALS TONIGHT. DAYS 2-7... LARGE SCALE CIRCULATION PATTERNS INDICATE A NORTHERN HEMISPHERE HIGH LATITUDE WAVE 2 WITH A LOWER LATITUDE WAVE 5-6 IN PLACE. WHAT APPEARS TO BE A WEAK MOIST PHASE OF THE MJO CONTINUES TO SUPPORT WESTERN NORTH AMERICA UPPER RIDGING AND A DEEPENING EASTERN NORTH AMERICA UPPER TROUGH. THIS PATTERN IS NICELY REPLICATED BY THE LARGE SCALE MODELS FOR AT LEAST THE FIRST SEVERAL DAYS OF EACH RUN WITH THE RESULTS FOR THE CENTRAL HIGH PLAINS BEING A GRADUAL TREND TO BRINGING THE POLAR FRONT AND BAROCLINIC ZONE SOUTH ACROSS THE REGION AND THEN ALLOWING SEVERAL REINFORCING SURGES OF COLD AIR OUT OF THE ARCTIC REGIONS TO MAINTAIN THE FRONT SOUTH OF KANSAS THROUGH MOST OF THIS FORECAST. ALL THE MODELS SUPPORT A MORE VIGOROUS SHORT WAVE ROTATING SOUTHEAST THROUGH THE PATTERN LATE NEXT WEEK SO THE FRONT MAY PULL BACK TO THE NORTH BRIEFLY BEFORE THE NEXT COLD SURGE INTO NEXT WEEKEND. GIVEN THE RATHER HIGH THETA E AIR ACROSS THE REGION AVAILABLE TO THESE SYSTEMS, THE PERIOD SHOULD BE CHARACTERIZED BY BELOW NORMAL TEMPERATURES AND NEAR OR ABOVE NORMAL PRECIPITATION. EARLY ON, THE LEADING EDGE OF THE POLAR COLD AIR SHOULD PUSH THROUGH THE AREA ON FRIDAY NIGHT TRIGGERING LIKELY CHANCES FOR SHOWERS AND THUNDERSTORMS. ONCE THE COLD AIR IS IN PLACE EACH AFTERNOON AND EVENING SHOULD SEE ELEVATED CONVECTION FIRE ABOVE THE COLD AIR ALONG THE POLAR BAROCLINIC ZONE AND WORK EASTWARD THROUGH THE CWA. HAVE ADJUSTED POPS AND WEATHER FOR THIS. TEMPERATURES ARE A HUGE UNKNOWN AND WILL DEPEND LARGELY UPON THE AMOUNT OF CLOUD COVER FROM DAY TO DAY AND NIGHT TO NIGHT. SINCE THE CLOUD WILL LARGELY BE CONVECTIVE OR CONVECTIVE DEBRIS, JUST DONT HAVE GREAT CONFIDENCE IN FORECASTING IT IN LATE TIME PERIODS. SUFFICE IT TO SAY THAT AREAS THAT SEE SUNSHINE WILL LIKELY BE WARMER THAN FORECAST AND AREAS THAT SEE CLOUD AND RAIN WILL LIKELY BE COOLER. ITS JUST NOT POSSIBLE TO PINPOINT CONVECTIVE INITIATION AND EVOLUTION ON THESE TEMPORAL AND SPATIAL SCALES SO TEMPERATURES WILL BE BALLPARK FIGURES AS WILL QPF AND WX GRIDS. HAVE PLAYED THE FRONT TO PULL BACK TO THE NORTH BRIEFLY ON NEXT WEDNESDAY NIGHT AND THURSDAY BEFORE THE NEXT COLD SURGE MOVES IT BACK SOUTH A WEEK FROM THIS FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 92 64 75 / 30 30 100 80 GCK 67 85 62 74 / 30 30 100 60 EHA 66 91 63 76 / 30 20 100 80 LBL 69 93 64 76 / 30 30 100 100 HYS 67 82 63 76 / 30 40 100 50 P28 71 94 66 81 / 20 30 100 100 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/JOHNSON
Hazardous weather outlook, Jul 21, 9:31 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 931 AM CDT WED JUL 21 2004 KSZ030-031-043>046-061>065-074>079-084>088-220500- CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STANTON- STEVENS-TREGO- 931 AM CDT (831 AM MDT) WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 12 AND 4 PM THIS AFTERNOON AHEAD OF A LOW PRESSURE TROUGH THAT IS EXPECTED TO STRETCH FROM NEAR HAYS TO GARDEN CITY TO ELKHART. THE ACTIVITY WILL PROGRESS SLOWLY EASTWARD THROUGH THE EVENING AND MAY AFFECT THE DODGE CITY, JETMORE, AND MEADE AREAS BY 7 PM. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, HOWEVER, AN ISOLATED PULSE SEVERE STORM IS POSSIBLE WITH THE MAIN HAZARDS BEING HAIL TO THE SIZE OF QUARTERS AND BRIEF WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL EASE DOWN FROM NEBRASKA THURSDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT LATE THURSDAY, WITH A FEW SEVERE STORMS POSSIBLE. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF 1 INCH, WITH WIND GUSTS TO 50 MPH ALSO POSSIBLE. THE TIME FRAME FOR THIS POSSIBLE SEVERE WEATHER IS THURSDAY FROM 5 PM THROUGH 11 PM CDT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ066-080-081-089-090-220500- BARBER-COMANCHE-KIOWA-PRATT-STAFFORD- 931 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL EASE DOWN FROM NEBRASKA THURSDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT LATE THURSDAY, WITH A FEW SEVERE STORMS POSSIBLE. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF 1 INCH, WITH WIND GUSTS TO 50 MPH ALSO POSSIBLE. THE TIME FRAME FOR THIS POSSIBLE SEVERE WEATHER IS THURSDAY FROM 5 PM THROUGH 11 PM CDT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 27
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 60 min |
| Jul 21, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.